Ohio, 2007Ice Storm in Ohio, December 9, 2007
December 9, 2007 · NWS CLE · 2 events in 2 counties and zones
An area of low pressure moved up the Ohio Valley on December 9th spreading precipitation across northern Ohio. Surface temperatures remained cold enough in Northwest Ohio to allow freezing rain to fall.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $400,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure moved up the Ohio Valley on December 9th spreading precipitation across northern Ohio. Surface temperatures remained cold enough in Northwest Ohio to allow freezing rain to fall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 9, 7:02 AM EST, 58 minutes earlier.
Area forecast discussion, Dec 9, 7:02 AM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
702 AM EST SUN DEC 9 2007
.SYNOPSIS...
A FRONT WAS NEARLY STATIONARY JUST SOUTH OF OHIO. A COUPLE OF WAVES
OF LOW PRESSURE WILL MOVE NORTHEAST ALONG THE FRONT THROUGH SOUTHERN
OHIO LATER TONIGHT AND TONIGHT. WEAK HIGH PRESSURE WILL MOVE ACROSS
THE AREA LATE MONDAY. ANOTHER WAVE OF LOW PRESSURE WILL MOVE
NORTHEAST THROUGH SOUTHERN OHIO ON TUESDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LIGHT AND SPOTTY MAINLY FREEZING RAIN/SLEET FALLING ACROSS THE
AREA EARLY THIS MORNING AND HAS DECREASED IN COVERAGE. MORE
WIDESPREAD PRECIP WILL SPREAD BACK IN LATER THIS MORNING WITH
PRECIP CHANGING OVER TO RAIN EXCEPT FAR NW AND NERN CORNERS WHERE
IT SHOULD BECOME MIXED. HOWEVER IN THE FAR NW PRECIP IS LIKELY TO
STAY MAINLY FREEZING RAIN AND AMOUNTS SHOULD BE CLOSE TO QUARTER INCH
CRITERIA NEEDED FOR ICE STORM WARNING. BELIEVE THE GREATEST THREAT
SHOULD BE IN LUCAS COUNTY AND NORTHERN AREAS OF WOOD. ELSEWHERE
STILL ENUF THREAT THAT THE SPOTTY PRECIP OF FREEZING RAIN/DRIZZLE
COULD CAUSE SOME PROBLEM ON THE ROADS BOTH EARLY THIS MORNING AND
AS THE PRECIP MOVES BACK IN BEFORE TEMPS GET CHANCE TO RAISE ABOVE
FREEZING. THUS WONT MAKE TIMING CHANGES TO THE ADVISORIES.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
LOW MOVES EAST TONIGHT AND WILL SEE PRECIP TAPER OFF. EXTREME
NORTHWEST AREA STILL MAINLY A MIX FREEZING RAIN/RAIN EARLY WITH MUCH
REST OF THE AREA STARTING OUT AS RAIN. PRECIP SHOULD BE TAPERING
OFF AFTER IN NORTHWEST AFTER MIDNIGHT THOUGH RAIN WILL LIKELY LINGER
MUCH OF THE NIGHT IN THE FAR EAST. THE STRONG WARM LAYER ALOFT AND
TEMPS DROPPING BELOW FREEZING MAY ONCE AGAIN REQUIRE AN ADVISORY FOR
FREEZING PRECIP IF THE PRECIP DOESNT TAPER OFF QUICKLY ENOUGH
WESTERN AREAS. HIGH PRESSURE MOVES ACROSS ON MONDAY AND OTHER THAN
THE POSSIBILITY OF SOME RAIN/SNOW SHOWERS LINGERING EARLY IN FAR
EAST DAY SHOULD BE DRY. FREEZING RAIN OR SLEET MAY THEN SPREAD BACK
IN LATE MONDAY NIGHT AS WARM ADVECTION SETS UP AGAIN WELL IN ADVANCE
OF ANOTHER LOW MOVING THROUGH LATE DAY TUESDAY.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
WHILE PRECIPITATION TYPE ISSUES REMAIN WITH EVEN THE NEXT SYSTEM TO
DRAG THE FRONT NORTHWARD AGAIN...MODELS FAIRLY CONSISTENT WITH THE
OVERALL PATTERN. PRECIPITATION LOOKS LIKELY TUESDAY WITH THE NEXT
WAVE. A WEAK NORTHERN STREAM COLD FRONT CROSSES THE GREAT LAKES FOR
EARLY WEDNESDAY AND BY WEDNESDAY AFTERNOON HIGH PRESSURE BUILDS INTO
THE AREA. FROM THIS POINT ON MODELS DIVERGE. THERE/S ANOTHER LOW
TO MOVE UP FROM THE LWR/MID MISSISSIPPI VALLEY THURSDAY...BUT MANY
DIFFERENT SOLUTIONS ON TIMING AND STRENGTH. COMPROMISED FOR NOW. BY
SATURDAY ECMWF FASTEST BRINGING HIGH PRESSURE INTO THE GREAT LAKES
AND OHIO VALLEY BUT GFS SUITE STILL KEYING IN ON A COLD FRONT MOVING
ACROSS THE LAKES. WENT MIDDLE OF THE ROAD ON EXTD TEMPS AND TOWARDS
SATURDAY HAVE CLIMO-LIKE POPS WITH POSSIBLE SYSTEM MOVING THROUGH
THE GREAT LAKES.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
SPOTTY FREEZING DRIZZLE WORKING WEST TO EAST ACROSS NORTHERN OHIO
THIS MORNING. IN GENERAL AREA OF PRECIP EXPECTED TO
DEVELOP...EXPAND AND MOVE INTO THE AREA DURING THE MORNING HOURS.
FOR MOST SITES INITIAL PRECIP MAY BE A PROBLEM WITH FZRA AND A
CHANCE FOR SOME IP...BUT BY LATE MORNING TEMPERATURES SHOULD BE
JUST WARM ENOUGH FOR PLAIN RAIN. KEEP AN EYE ON THE SURFACE TEMP.
AS SOON AS YOUR ABOVE 32 AFTER THE PRECIP STARTS...PLAIN RAIN
EXPECTED. NW OHIO THOUGH WILL LIKELY NOT WARM ABOVE FREEZING AND
PRECIP TYPE EXPECTED TO BE ALL FZRA. ACCUMULATIONS OF ICE UPWARDS
OF A QUARTER INCH LIKELY FOR TOL AND NEARBY VICINITY.
AFTER ABOUT 00Z TONIGHT THE WAVE ALONG THE FRONTAL BOUNDARY TO THE
SOUTH WILL BE PULLING AWAY AND SO WILL SOME OF THE MOISTURE. LOW
LEVELS REMAIN MOIST AND DRIZZLE POSSIBLE OVERNIGHT.
AS FAR AS CEILINGS AND VISIBILITIES GO...EXPECT A STEADY LOWERING
OF CEILINGS DURING THE MORNING/EARLY AFTERNOON HOURS THROUGH MVFR
TO IFR. LIFR EXPECTED OVERNIGHT WITH THE DZ. ALL MODEL GUIDANCE
HAS IFR OR LOWER CEILINGS FOR MUCH OF THE LATE AFTERNOON AND ALL
OF THE OVERNIGHT. VSBYS GENERALLY MVFR AND WILL HAVE TO WATCH
TOL AREA WITH A FLOW OFF THE LAKE FOR VISIBILITIES UNDER 1SM
TODAY.
OUTLOOK...CONDITIONS SHOULD IMPROVE ON MONDAY AS HIGH PRESSURE
BUILDS INTO THE REGION. ANOTHER FRONT WILL LIFT NORTHWARD ACROSS
THE REGION TUESDAY AND WEDNESDAY WITH IFR CONDITIONS. ANOTHER
SYSTEM WILL SPREAD MORE RAIN AND NON VFR CONDITIONS FOR THURSDAY.
&&
.MARINE...
IT LOOKS TO BE A BROKEN RECORD WEEK AS SYSTEM AFTER SYSTEM AFFECTS
THE REGION WITH SIMILAR PRECIPITATION TYPE ISSUES. PRECIPITATION
WILL MOVE OVER LAKE ERIE TODAY AS A SURFACE LOW MOVES ALONG A
FRONTAL BOUNDARY ACROSS SOUTHERN OHIO. MIXED PRECIP LIKELY
INITIALLY WITH A GREATER LIKELIHOOD OF PLAIN RAIN BY AFTERNOON. HIGH
PRESSURE MOVES ACROSS THE LAKE LATE MONDAY INTO TUESDAY...BUT
ALREADY THE NEXT SYSTEM WILL BE DEVELOPING ACROSS THE MID
MISSISSIPPI VALLEY. NONE THE LESS...PRESSURE GRADIENT FAIRLY WEAK
THROUGH MUCH OF THE WEEK AND THEREFORE WINDS OVER THE LAKE WILL
REMAIN FAIRLY LIGHT. THERE IS INCREASING UNCERTAINTY STARTING
THURSDAY WITH THE MID RANGE MODELS SHOWING THE NEXT LOW PRESSURE
AREA MOVING NEAR OR THROUGH THE REGION.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR OHZ009>013-
019>023-031>033-038-089.
WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
OHZ017-018-027>030-036-037-047.
WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
OHZ014.
ICE STORM WARNING UNTIL 9 PM EST THIS EVENING FOR OHZ003-006.
WINTER WEATHER ADVISORY UNTIL 9 PM EST THIS EVENING FOR OHZ007-
008.
PA...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR PAZ001.
WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
PAZ002-003.
MARINE...NONE.
&&
SYNOPSIS...RANDEL
NEAR TERM...RANDEL
SHORT TERM...RANDEL
LONG TERM...OUDEMAN
AVIATION...OUDEMAN
MARINE...OUDEMANHazardous weather outlook, Dec 9, 5:48 AM EST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
548 AM EST SUN DEC 9 2007
OHZ009>013-019>023-031>033-038-089-PAZ001-101100-
ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WAYNE-STARK-MAHONING-HOLMES-ASHTABULA LAKESHORE-
NORTHERN ERIE-
548 AM EST SUN DEC 9 2007
...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ017-018-027>030-036-037-047-101100-
HANCOCK-SENECA-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-MARION-MORROW-KNOX-
548 AM EST SUN DEC 9 2007
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ014-PAZ002-003-101100-
ASHTABULA INLAND-SOUTHERN ERIE-CRAWFORD PA-
548 AM EST SUN DEC 9 2007
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ003-006-101100-
LUCAS-WOOD-
548 AM EST SUN DEC 9 2007
...ICE STORM WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
ICE STORM WARNING
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ007-008-101100-
OTTAWA-SANDUSKY-
548 AM EST SUN DEC 9 2007
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-142>149-162>169-101100-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
548 AM EST SUN DEC 9 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Ice Storm, Wood
- When
- December 9, 8:00 AM EST to 7:00 PM EST
- Where
- Wood forecast zone
- Property damage
- $100,000
- Reported by
- Department of Highways
- Coordinates
- 41.362, -83.623 (the zone’s center; the record gives no point)
Freezing rain began to fall in Wood County shortly after 8 am on December 9th. Periods of freezing were then reported through the early evening hours. Up to a half inch of ice accumulation was reported at some locations. Surface temperatures during this event hovered in the upper 20s to around 30 degrees. Scattered power outages were reported. Many accidents also occurred.
Ice Storm, Lucas
- When
- December 9, 9:00 AM EST to 8:00 PM EST
- Where
- Lucas forecast zone
- Property damage
- $300,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.684, -83.468 (the zone’s center; the record gives no point)
Freezing rain began to fall in Lucas County around 9 am on December 9th. Periods of freezing were then reported through the early evening hours. Up to a half inch of ice accumulation was reported at some locations. Officially, 0.46 inches of freezing rain was recorded at Toledo Express Airport. Surface temperatures during this event hovered in the upper 20s to around 30 degrees. Scattered power outages were reported. Many accidents also occurred.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in Oklahoma, December 9 to 11, 200711 deaths · 13 injured · $150 million · 31 events
- Ice Storm in Missouri, December 9 to 10, 2007$16 million · 27 events
- Ice Storm in Missouri, December 9 to 11, 2007$2.1 million · 36 events
- Ice Storm in Kansas, December 9 to 10, 2007$6.7 million · 3 events
- Heavy Snow and Winter Weather in Idaho, December 9 to 10, 20074 injured · 3 events
- Flash Flood in Kentucky, December 9, 2007$50,000 · 1 event
- Ice Storm in Indiana, December 9, 200724 events
- Winter Weather in New York, December 9 to 10, 200722 events
- Ice Storm in Texas, December 9 to 10, 2007$25,000 · 2 events
- Frost and Freeze in California, December 9 to 16, 2007$20,000 · 4 events
- Lightning Strike in Arkansas, December 9, 20071 injured · 1 event
- Ice Storm in Ohio, December 9, 20078 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68767, 68766.